Systemic drugs and ocular side effects

The eye is second only to the liver as the most common site to be affected by drug toxicity.

Share options

Adverse drug reactions (ADRs) are the negative effects of medication extraneous to intended therapy (Santaella and Fraunfelder, 2007). Around 6.5 per cent of hospital admissions have been attributed to various ADRs – most commonly, gastrointestinal bleeding caused by aspirin (Nickless and Davies, 2016).

John Lawrenson FCOptom, Professor of Clinical Visual Science at City, University of London, says: “Given its complexity and rich blood supply, the eye is particularly susceptible to ADRs. Optometrists are well placed to detect such drug-induced changes in ocular structure and function. This includes the side effects of established drugs as well as those associated with newly licensed drugs.”

Login Required

Not yet a member of the College?

Start enjoying the benefits of College membership today. Take a look at what the College can offer you and view our membership categories and rates.

OK
Loading...
Loading...
Loading...